Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 142, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 16, 2017, 3:54 PM CDT for Antelope County, Knox County, Pierce County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2017, 3:54 PM CDT (20:54 UTC)
- Expired
- Jun 16, 2017, 4:32 PM CDT
- In force
- 38 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Antelope County, NE, Knox County, NE, Pierce County, NE
The radar
The Sioux Falls radar (KFSD), 153 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
395 WUUS53 KOAX 162054 SVROAX NEC003-107-139-162145- /O.NEW.KOAX.SV.W.0142.170616T2054Z-170616T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Omaha/Valley Nebraska 354 PM CDT FRI JUN 16 2017 The National Weather Service in Omaha has issued a * Severe Thunderstorm Warning for... Northwestern Pierce County in northeastern Nebraska... Northeastern Antelope County in northeastern Nebraska... Southeastern Knox County in northeastern Nebraska... * Until 445 PM CDT * At 353 PM CDT, a severe thunderstorm was located 4 miles northwest of Creighton, or 32 miles southwest of Lewis And Clark State Recreation Area, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Creighton, Bloomfield, Wausa, Verdigre, Center, Winnetoon, Bazile Mills, The Highway 14 And 59 Junction and Santee Reservation. This includes Highway 20 in Nebraska near mile marker 367. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4245 9810 4260 9809 4263 9752 4236 9754 TIME...MOT...LOC 2053Z 272DEG 28KT 4251 9797 HAIL...1.00IN WIND...<50MPH $$ FOBERT
2 follow-up statements
173
WWUS53 KOAX 162118
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
418 PM CDT FRI JUN 16 2017
NEC003-162128-
/O.CAN.KOAX.SV.W.0142.000000T0000Z-170616T2145Z/
Antelope NE-
418 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANTELOPE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Nebraska.
LAT...LON 4236 9754 4241 9784 4244 9784 4244 9788
4262 9778 4263 9752
TIME...MOT...LOC 2118Z 286DEG 24KT 4247 9774
$$
NEC107-139-162145-
/O.CON.KOAX.SV.W.0142.000000T0000Z-170616T2145Z/
Pierce NE-Knox NE-
418 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN PIERCE AND SOUTHEASTERN KNOX COUNTIES...
At 418 PM CDT, a severe thunderstorm was located 8 miles east of
Creighton, or 28 miles south of Lewis And Clark State Recreation
Area, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Bloomfield, Wausa and Santee Reservation.
This includes Highway 20 in Nebraska near mile marker 367.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4236 9754 4241 9784 4244 9784 4244 9788
4262 9778 4263 9752
TIME...MOT...LOC 2118Z 286DEG 24KT 4247 9774
HAIL...1.00IN
WIND...<50MPH
$$
FOBERT374
WWUS53 KOAX 162132
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
432 PM CDT FRI JUN 16 2017
NEC107-139-162141-
/O.CAN.KOAX.SV.W.0142.000000T0000Z-170616T2145Z/
Pierce NE-Knox NE-
432 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIERCE AND
SOUTHEASTERN KNOX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
central Pierce county until 500 PM CDT.
LAT...LON 4236 9754 4241 9784 4244 9784 4244 9788
4262 9778 4263 9752
TIME...MOT...LOC 2129Z 272DEG 28KT 4247 9760
$$
FOBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:39 PM CDT, 15 minutes earlier.
Area forecast discussion, Jun 16, 3:39 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 339 PM CDT Fri Jun 16 2017 .SHORT TERM...(Tonight through Monday) Issued at 336 PM CDT Fri Jun 16 2017 Severe thunderstorm threat through this evening remains the primary forecast concern. Atmosphere was taking its time recovering this afternoon from Thursday evening convection, however the process was slowly occurring. Mid level shortwave as shown by enhanced water vapor imagery was progressing into central Nebraska at mid afternoon, ushered along by 90kt upper level jet knifing into the western Dakotas. Surface front was sharpening in central Nebraska as well, with 60-70F dew points streaming north ahead of it into south central Nebraska. 850 moisture was also slowly increasing in this area as per RAP analysis, noted by 12C dew point temp just ahead of surface front. Northward extent of moisture return was less than previous model solutions, but HRRR continued to initiate convection in north central Nebraska, and that has occurred as of 330 PM. As convection moves across northeast Nebraska as per HRRR, strongest activity is likely to develop/move southeast with time this afternoon and evening into plume of higher moisture and instability across south central and southeast Nebraska. However high effective bulk shear is in place now and will continue across all of eastern Nebraska into southwest Iowa through the evening. Thus even where instability is somewhat lacking, severe storms are still possible. While hail is likely with any storms given combination of shear and instability, wind threat is also enhanced where inverted-v soundings are prevalent in our north, and cold pool acceleration in the south. There is a tornado risk as well, especially with initial development of storms over the southern half of the state where low level moisture is in place, and also as supercellular structures maintain themselves as scattered line progresses southeast and interact with mesoscale surface boundaries. Expect line of storms to progress south and east of our area late this evening, leaving most of the rest of the night dry. Another stronger mid level trough is still forecast to drop into the Dakotas Saturday, enhancing lift over cooler air behind surface front. Thus scattered showers are possible during much of the day in our north. To the south, most model output suggests cold front and thus surface instability will be well to our south during the afternoon. However there is plenty of spread suggesting southeast Nebraska and southwest Iowa may be close enough for strong storms during afternoon heating. A slight to enhanced risk is outlined by SPC Day 2 outlook there, but will have to see how far front progresses before getting overly concerned. Otherwise cooler conditions are forecast Saturday and Sunday when northerly low level flow keeps highs in the 70s to lower 80s. Highs rebound back into the lower 80s on Monday when westerly low level flow brings slightly warmer air into the region. .LONG TERM...(Monday night through Friday) Issued at 336 PM CDT Fri Jun 16 2017 Northwesterly mid level flow will begin the longer term period, with a gradual return to a more zonal pattern by the end of the week. No major storm system are forecast to affect our area during this time, so precipitation chances will be confined to impulses rolling through the faster mid level flow. Timing of these features is impossible to pin down this far out, and model output offers varying opinions on timing and magnitude. Suffice it to say there will be at least random chances for convection beginning Tuesday night and continuing through Friday. Temperatures are likely to rebound back into the upper 80s to lower 90s most spots Tuesday through Thursday, and perhaps a bit cooler on Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1230 PM CDT Fri Jun 16 2017 Generally VFR conditions are expected outside of thunderstorms, with mainly mid and high clouds initially, then cigs near FL040 are possible toward 12Z. An upper level vorticity maximum will drive a frontal boundary through eastern Nebraska during the late afternoon and evening. Thunderstorms are forecast along that front, initiating in north central and south central Nebraska by 21Z, then moving east and southeast of KOMA and KLNK TAF sites by 02Z. The stronger storms will bring the potential for IFR/MVFR conditions for a couple of hours at all sites, along with the possibility of large hail and wind gusts over 50kt. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Dergan LONG TERM...Dergan AVIATION...Dergan
Hazardous weather outlook, Jun 16, 3:33 PM CDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Fri Jun 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Fri Jun 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY There is a chance for severe thunderstorms through this evening across all of eastern Nebraska and southwest Iowa. Large hail and damaging winds will be the primary threat, but an isolated tornado is also possible. Scattered thunderstorms developing in north central through south central Nebraska are expected to sweep east through the evening as a cold front moves into the region. Sufficient instability and strong shear will enhance the risk for strong to severe thunderstorms. Most of the activity will move off to the east and southeast by midnight. More thunderstorms are possible Saturday afternoon in southeast Nebraska and southwest Iowa, with a slight chance for severe thunderstorms. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY There should be intermittent chances for thunderstorms for at least parts of the area from Tuesday afternoon through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in parts of the area this evening.
In the hours before
Local storm report, Jun 16, 10:56 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1056 AM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN PLYMOUTH 40.30N 96.99W
06/16/2017 M3.45 INCH JEFFERSON NE COCORAHS
RAINFALL 24 HOUR
0800 AM HEAVY RAIN 5 SSW DE WITT 40.33N 96.96W
06/16/2017 M2.75 INCH JEFFERSON NE COCORAHS
RAINFALL 24 HOUR
&&
J-E.KLISHThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:11 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 34 min |
| Jun 15, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 36 min |
| Jun 15, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 26 min |
| Jun 15, 7:53 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 37 min |
| Jun 15, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 23 min |
| Jun 15, 8:33 PM CDT | Flash Flood Warning | OAX | Jefferson, Saline | 3 hr |
| Jun 15, 11:14 PM CDT | Areal Flood Warning | OAX | Jefferson, Saline | 12 hr |
| Jun 16, 4:15 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 45 min |
| Jun 16, 4:44 PM CDT | Tornado Warning | OAX | Madison, Pierce | 31 min |
| Jun 16, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Thurston, Wayne | 48 min |
| Jun 16, 5:10 PM CDT | Tornado Warning | OAX | Madison, Pierce, Stanton | 35 min |
| Jun 16, 5:15 PM CDT | Tornado Warning | OAX | Cuming, Pierce, Stanton, Wayne | 30 min |
| Jun 16, 5:32 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison | 28 min |
| Jun 16, 5:42 PM CDT | Tornado Warning | OAX | Colfax, Cuming, Madison, Platte, Stanton | 33 min |
| Jun 16, 5:44 PM CDT | Tornado Warning | OAX | Cuming, Stanton | 31 min |
| Jun 16, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 32 min |
| Jun 16, 6:05 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 25 min |
| Jun 16, 6:09 PM CDT | Tornado Warning | OAX | Boone, Madison, Platte | 16 min |
| Jun 16, 6:13 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Platte, Stanton | 47 min |
| Jun 16, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 42 min |
| Jun 16, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Madison, Platte | 52 min |
| Jun 16, 6:27 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Washington | 48 min |
| Jun 16, 6:47 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Butler, Colfax, Dodge, Saunders, Washington | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.